Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G. Seroquel
avatar
ddnos posted:
Hi Dr. G.

I stopped taking Seroquel for sleep on a nightly basis a 2 or 3 weeks ago. Since then, I have taken it 3 times. I noticed all three times when I woke up in the morning, my ears felt similar to when one might get water in their ears - i think that's how it would be described.

The first time I didn't know if it was because of the Seroquel until the next day, it wasns't there, then I waited about 5 days, took seroquel that night, then woke up in the morning with that sensation in my ears (hearing temporary compromised). I did that "test" a few times and each time, my hearing was that way in the morning after taking seroquel the night before, but not when I didn't take it.

I have sinced read that Seroquel can cause hearing loss in a small percentage of people who take it.

I'm not concerned that the small dose I have taken (25mg or half that) for sleep is going to cause hearing loss for me, and in fact, I'm choosing not to take it except if I'm REALLY having a hard time sleeping. But since noticing that with my hearing when I do take it, I'm wondering if I should just leave it alone period? Maybe I'm one of those very few whose hearing could be effected by Seroquel? What do you think?

(I'm temporarily without a doctor as mine retired and I don't see my potential new one until March 1)

Thank you for your time
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Debbie,

I haven't encountered hearing loss with Seroquel, or any other antipsychotics and I'd be hard-pressed to offer a scientific explanation of why there could be an association...I wasn't able to find any reports of this phenomenon in a a quick search of the peer-reviewed medical literature, so it's hard to offer an explanation. When people use Seroquel as a sleep aid it's basically for its Benadryl-like antihistamine effects rather than the other unique properties of Seroquel as an antipsychotic, antimanic, anti-anxiety or antidepressant drug; one might consider trying Benadryl instead of Seroquel for insomnia and if the hearing problem continued then it's probably a temporary result of the antihistamine effects.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

new
hello everyone.. new to this..hope to talk to others who knows how it is having bipolar. More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.